The Risks and Dangers of Antibiotics

antibiotics candida digestive issues dangers
Tuesday, 20 December, 2016 - 10:39

Overuse of antibiotics can lead to antibiotic resistance, allergic reactions, digestive problems and yeast infections

I see patients on a daily basis who have been affected by antibiotic drugs. For example, they’ve been treated with tetracycline or trimethoprim for acne or a UTI and have never been well since. Overuse of antibiotics can lead to antibiotic resistance, allergic reactions, digestive problems and yeast infections.

Antibiotic Resistance

After the 1940s, the treatment of common infections included an increased reliance on sulpha drugs and antibiotics. While antibiotics are potentially lifesaving and are an amazing advancement in medical science, their time is just about up. We were promised that the scourge of infectious disease would be gone for all-time and that all humans would end up ‘living in an infection-free world.’ The reality is that bacterial resistance is advancing at an alarming rate to the point where doctors are seriously concerned about our future as a species on this planet. Antibiotics are being rendered useless by the very bacteria they were intended to destroy.

Antibiotic-resistant bacteria sicken more than two million Americans each year and account for at least 23,000 deaths. The main cause is the chronic overuse of antibiotics.As a result of increasingly resistant bacterial strains, increasingly stronger antibiotics need to be created, creating even more resistant bacteria. However, the breakneck speed at which resistance is developing globally is considerably faster than the pace at which drug companies can manufacture new classes of antibiotics.

Allergic Reactions

Allergic reactions to antibiotics can range from mild allergic reactions to severe and debilitating adverse events. Antibiotic side effects can vary from patient to patient and are also quite different from antibiotic to antibiotic. However, there is some common antibiotic side effects that may occur within the various antibiotic classes.

Acute allergies or hypersensitivity reactions to an antibiotic are in fact one of the most common drug-related side effects leading to ER admission. Almost 50 percent of ER visits to many hospitals are due to antibiotic reactions in the penicillin class of drugs, and a further percentage are due to a wide variety of antibiotic drugs used to treat a wide variety of infections. Children under one year of age have been found to have the highest rate of antibiotic related side effects.6

Mild reactions may result in a skin rash, and I see these commonly in my clinical practice after a patient is prescribed an antibiotic. They are then treated with another ‘anti’ drug, an antihistamine, to counter the response. More severe allergic reactions can include anaphylaxis leading to wheezing, shortness of breath, hives and swelling of the face including the tongue and lips. Such medical emergencies need immediate ER attention or they could result in death.

Digestive Problems

Antibiotics almost always disturb the intestinal flora, especially the Lactobacillus acidophilus and Bifidobacterium bifidus species. Such disturbances have been linked to irritable bowel syndrome and inflammatory bowel disease like ulcerative colitis and even colon cancer. In my clinical experience, antibiotics nearly always lead to some form of digestive problem. These problems can range from short term (4 to 6 weeks) right through to “never been well since” (NBWS) an antibiotic prescription, even twenty years or more after the drug was prescribed. It is important to always establish if a person’s digestive problem started after they were prescribed an antibiotic or if they have NBWS.

Research has shown that 25 percent or even more of all patients who have been taking an antibiotic go on to develop antibiotic-associated diarrhea.7 The eradication of the beneficial bacteria often results in the overgrowth of infectious bacteria such as Clostridium difficile as well as Candida albicans.

Yeast infections

Antibiotics are known to change the normal flora balance in the mouth, GI tract, vagina, groin and axilla, leading to an overgrowth of potentially many different fungal species. Candida albicans is a common fungus normally present in small amounts in the GI tract, mouth, vagina, and even on the skin. When kept in balance, this fungus does not generally cause any disease or symptoms. Candida overgrowth may occur when there is limited competition from bacteria due to antibiotic treatment.

After having treated countless patients over the years with gastrointestinal problems ranging from mild to most severe, as well as many women suffering from chronic vaginal thrush and men with ‘incurable’ cases of jock itch, I have come to the conclusion than in most all these cases the patients had a history of antibiotic use.

About the Author: Eric Bakker B.H.Sc. (Comp.Med), N.D, R.Hom. is a highly experienced naturopathic physician who has been in clinical practice for 27 years. Eric is passionate about improving people’s lives through proven wellness and lifestyle principles, natural medicine practice as well as public and professional practitioner education. Eric specializes in candida, psoriasis, as well as adrenal fatigue, thyroid and digestive disorders. Dr. Bakker has written one of the most comprehensive books on yeast infections called Candida Crusher. He has also written what may well be the most comprehensive Natural Psoriasis Treatment Program available. You can find more articles by Dr. Bakker on his blog at www.ericbakker.com.
 
References:
1.    Drug promotes growth. Science News, Vol. 57, April 22, 1950, p. 243.
2.    “Infectious Drug Resistance,” New England Journal of Medicine 275, no. 5 (August 4, 1966): 277
3.    Food Animal Production (Source: Animal Health Institute survey of its members 2001 – 2007); U.S. Food and Drug Administration, (2009 – 2011) Human Medicine source: IMS Health Inc.
4.    Treatment in General Practice II, Articles For The British Medical Journal, London H.K. Lewis & Co. 1936 page407.
5.    Drug-Resistant Bacteria a Growing Health Problem, Lori Wiviott Tishler, M.D., Assistant Professor of Medicine, Harvard Medical School September 17, 2013
6.    Shehab N, Patel P, Srinivasan A, et al. Emergency department visits for antibiotic-associated adverse events. Clinical Infectious Diseases 2008;47:735-43.
7.    Bartlett JG. Clinical practice. Antibiotic-associated diarrhea. N Engl J Med 2002:346:334-9.

​This article first appeared in the Adrenal Fatigue website
 
Photo Courtesy: 

NGO Services

NGO Services

NGO Events

S M T W T F S
1
 
2
 
3
 
4
 
5
 
6
 
7
 
8
 
9
 
10
 
11
 
12
 
13
 
14
 
15
 
 
17
 
18
 
19
 
20
 
21
 
22
 
 
24
 
25
 
26
 
 
28
 
29
 
 
31